In the month of March alone, nearly two dozen people have wound up in Illinois hospitals bleeding severely from their eyes, ears and open wounds. They weren’t involved in accidents or the victims of violent assaults. And no, they weren’t infected by some flesh-eating virus. Instead, these people were hospitalized after using “Spice,” a drug that mixes synthetic cannabinoids with smokable herbs or vaping liquid. State public health officials just made the connection between the cases of seveer bleeding and the drug. And now, Illinois is taking action against synthetic cannabinoids.
“Spice” Is Causing People To Severely Bleed From Their Eyes, Ears And Wounds
Since March 7, the Illinois Department of Public Health has received reports that 22 people went to the hospital due to severe bleeding. The cause of the bleeding, according to state health officials, is synthetic cannabinoids.
Yet the analogs are far from perfect copies. And they have the quality of being several times more potent than their natural counterparts. “They are not safe and may affect the brain much more powerfully than marijuana,” said an IDPH spokesperson.
That increased potency can wreak havoc on the human body. And it doesn’t help that synthetic cannabinoids are typically manufactured in unknown and unregulated conditions and contain who-knows-what kinds of chemicals.
In fact, manufactures of “Spice” and “K2” often switch up their recipes in order to keep their products legal. Consequently, it’s common to find synthetic cannabinoids for sale in convenience stores, bodegas, gas stations and other innocuous places.
The availability of “Spice” leads to the perception that synthetic cannabinoids are legal. In turn, that creates the belief that they’re a safer alternative to marijuana.
But the exact opposite is the case. The effects of synthetic cannabinoids are unpredictable and can be life-threatening. “The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause,” said Illinois Department of Public Health Director Nirav D. Shah.
Synthetic Cannabinoids Linked To Death Of 14 Year Old
While the effects of synthetic cannabinoids can be extremely debilitating and dangerous, they can also be lethal.
Outbreaks of “Spice”-related hospitalizations aren’t exclusive to Illinois or even the United States. The UK is also dealing with its own rash of incidents, including the recent death of a high schooler in Manchester.
Luke Pennington, 14, experimented with a form of synthetic cannabinoids at a friend’s sleepover. Luke and his friends immediately fell ill and called paramedics.
Paramedics arrived and rushed the boys to the hospital. Doctors rushed Luke to an intensive care unit, but he died at 1:55 am on March 18.
So far, the young man’s cause of death is unknown. Officials are awaiting histology and toxicology reports.
In response to their own cases of severe bleeding, and in an effort to prevent deaths like the one in Manchester this month, Illinois is taking action against synthetic cannabinoids. And their first step is to target the places where the drug is available.
Chicago Law Enforcement Cracking Down On “Spice” Shops
Illinois is taking action against synthetic cannabinoids. And on Thursday, Chicago police began sweeping neighborhoods suspected of selling “Spice.”
“People have reported purchasing it from various convenience stores, dealers or acquiring it from friends,” said Jennifer Layden, the chief medical officer with the IDPH. According to Layden, most of the purchases stem from the Chicago area.
Chicago police have already shut down one store in Lawndale suspected of selling “Spice.” So far, however, officials have not linked this store to the recent outbreak of severe bleeding.
Final Hit: Illinois Is Taking Action Against Synthetic Cannabinoids
In addition to shutting down stores that sell synthetic cannabinoids, Illinois officials are trying to identify a common product that accounts for the cases of severe bleeding.
Officials with the IDPH know that synthetic weed is causing the problem. But they don’t know exactly what chemicals in the drug are causing the severe reactions. They suspect, however, that this batch of “Spice” contains an anticoagulant or some other blood thinner.
The post Illinois Is Taking Action Against Synthetic Cannabinoids appeared first on High Times.